South Dakota, 2007

Flood in South Dakota, March 14 to 16, 2007

March 14 to 16, 2007 · NWS ABR · 1 event in 1 county or zone

Snowmelt runoff from 25 to 30 inches of snow caused the Big Sioux River at Castlewood to rise above flood stage around 11 am on the 14th. 1 feet on March 15th at 2 pm in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Snowmelt runoff from 25 to 30 inches of snow caused the Big Sioux River at Castlewood to rise above flood stage around 11 am on the 14th. At Castlewood the flood stage is 11 feet and the river rose to 12.1 feet on March 15th at 2 pm in the afternoon. The river then slowly fell to below flood stage into the early morning of the 16th. Pasture and agricultural land and some roads were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 14, 9:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 14, 9:37 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 AM CDT WED MAR 14 2007

.UPDATE...
UPDATED TO END PRECIPITATION CHANCES ACROSS MUCH OF THE
NORTHEASTERN CWA...AS PRECIPITATION HAS PUSHED TO THE SOUTH AND
EAST. NEXT WAVE BEGINNING TO PUSH INTO THE AREA...AND IS CURRENTLY
RESPONSIBLE FOR PRECIPITATION ACROSS WESTERN SOUTH DAKOTA
SPREADING INTO CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. EXPECT
MOSTLY RAIN FOR PRECIPITATION TYPE...BUT MAY SEE ENOUGH COLD AIR
ALOFT TO GET SNOW ACROSS A PORTION OF NORTH CENTRAL SOUTH DAKOTA
INTO THIS AFTERNOON. AS THE WAVE CONTINUES TO PUSH EAST INTO
TONIGHT...EXPECT A CHANGEOVER TO ALL SNOW ACROSS THE CWA.
TEMPERATURES LOOK ON TRACK RIGHT NOW...WITH THEM EXPECTED TO
REMAIN STEADY OR ONLY WARMING UP TO ANOTHER 5 DEGREES OR SO
THROUGHOUT THE CWA.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
A GOOD BAROCLINIC ZONE/FRONTOGENESIS ALONG WITH SEVERAL SHORT
WAVES AND A COUPLE JET STREAKS WILL PROVIDE SOME GOOD UVV OVER
THE REGION INTO THURSDAY. AREA RADARS AND SURFACE OBS SHOWING QUITE
A BIT OF LIGHT RAIN STREAMING ACROSS NORTHERN SD EARLY THIS
MORNING. EXPECT THIS TO SLOWLY DIMINISH THROUGH THE MORNING ACROSS
THE CWA AS ONE AREA OF LIFT MOVES EAST. EXPECT REDEVELOPMENT OF
LIGHT RAIN/LIGHT SNOW AGAIN ACROSS THE WESTERN CWA THIS AFTERNOON
SPREADING EAST AS LIGHT SNOW ACROSS MAINLY THE NORTHERN CWA
THROUGH TONIGHT. WARMER THICKNESSES THIS MORNING WITH THE LIGHT
RAIN WILL FALL LATER TODAY AND THIS EVENING AS THE NEXT SYSTEM
MOVES IN. WITH A GOOD JET STREAK ALOFT ALONG WITH GOOD LOW LEVEL
WAA...EXPECT ANOTHER GOOD CHANCE OF LIGHT SNOW ACROSS THE NORTHERN
CWA TONIGHT. THE LIGHT SNOW MAY HANG IN ACROSS NORTHEAST SD AND
WEST CENTRAL MN DURING THE DAY THURSDAY. SOME SNOWFALL
ACCUMULATIONS ARE EXPECTED ACROSS MAINLY THE NORTHERN CWA.
INCREASED POPS FOR THE ENTIRE AREA THROUGH THURSDAY. OTHERWISE...
EXPECT SKIES ACROSS THE CWA THROUGH TONIGHT TO BE MOSTLY CLOUDY
AND THROUGH MUCH OF THE DAY THURSDAY ACROSS NORTHEAST SD AND WEST
CENTRAL MN. THE CLOUD COVER...PRECIPITATION AND LOWER THICKNESSES
WILL RESULT IN MUCH COOLER COUPLE DAYS ACROSS THE CWA. FOR
THURSDAY NIGHT THROUGH FRIDAY NIGHT...THE MODELS SHOW SURFACE HIGH
PRESSURE BUILDING ACROSS AND THEN TO THE EAST OF THE CWA. WITH
SOME MORE SNOWCOVER POSSIBLE AND CONTINUED COOL 85H
TEMPERATURES...THURSDAY NIGHT AND FRIDAY SHOULD REMAIN COOL.
FRIDAY NIGHT WILL SEE INCREASING SOUTH WINDS ALONG WITH RISING THICKNESSES.

.LONG TERM...SATURDAY THROUGH TUESDAY
SATURDAY STARTS OFF WITH A DEVELOPING TROUGH OF LOW PRESSURE ALONG
THE LEE SIDE OF THE ROCKIES...WITH SOUTHERLY WINDS AND WAA ONGOING
ACROSS THE CWA. THIS TROUGH OF LOW PRESSURE APPROACHES THE AREA BY
SATURDAY NIGHT. MODELS SHOWING MODEST LIFT AND MOISTURE WITH THIS
FEATURE...MAINLY ACROSS NORTH DAKOTA AND INTO NORTHERN MINNESOTA.
ALTHOUGH...IT DOES APPEAR THE FAR NORTHEAST CWA STANDS A CHANCE TO
SEE SOME PRECIP SO HAVE ADDED SLIGHT CHANCE POPS. WENT WITH A
CHANCE OF RAIN OR SNOW. STRONG WAA WILL OCCUR SATURDAY NIGHT AND
SOUNDINGS LEAN MORE TOWARDS ALL RAIN. ALSO RAISED LOWS SATURDAY
NIGHT WITH THE WAA PATTERN. SUNDAY APPEARS TO BE RATHER MILD AS
BROAD NORTHWEST FLOW PERSISTS ACROSS THE NORTHERN
PLAINS...BRINGING IN MILDER PACIFIC AIR OVER THE TOP OF THE
ROCKIES UPPER RIDGE. BY MONDAY IT APPEARS AS IF COOLER AIR WILL
WORK ITS WAY SOUTH INTO THE REGION AS SURFACE HIGH PRESSURE NUDGES
SOUTH. STILL...TEMPERATURES APPEAR TO BE AT OR ABOVE NORMAL FOR
THE MAJORITY OF THE PERIOD.

&&
.AVIATION...
CONDITIONS SHOULD BE MOSTLY VFR INTO EARLY AFTERNOON. AFTER THAT
MORE RAIN AND SNOW WILL SPREAD ACROSS THE AREA WITH MVFR CIGS AND
VSBYS EXPECTED WITH THE PRECIPITATION. THESE CONDITIONS MAY
PERSIST INTO THE OVERNIGHT HOURS AS A SYSTEM MOVES ACROSS THE
REGION.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...ALBRECHT
SHORT TERM...MOHR
LONG TERM...TARVER
AVIATION...TDK
Hazardous weather outlook, Mar 14, 4:34 AM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT WED MAR 14 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
534 AM CDT WED MAR 14 2007 /434 AM MDT WED MAR 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hamlin

When
March 14, 11:00 AM CST to March 16, 10:00 AM CST
Where
Hamlin County, Castlewood
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
44.720, -97.030

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23912.